Constructive Approximation

, Volume 13, Issue 1, pp 99–152 | Cite as

Jackson and smoothness theorems for freud weights

  • Z. Ditzian
  • D. S. Lubinsky


We prove Jackson, realization, and converse theorems for Freud weights inL p, 0<p ≤ ∞. Even forp ≥ 1, our conditions on the weight in our Jackson theorems are far less restrictive than those previously imposed. Moreover, the method—of first approximating by a spline, and then by a polynomial—is new in this context, and of intrinsic interest, since it avoids the use of orthogonal polynomials for Freud weights. We establish some properties of the modulus of smoothness, valid inL p for 0<p ≤ ∞. Since theK-functional is identically zero inL p,p<1, the analysis of the modulus of continuity involves a different tool, namely, realization, which works inL p for all 0<p ≤ ∞. We deduce Marchaud-type inequalities.

AMS classification

Primary 41A10 42C05 

Key words and phrases

Freud weights Polynomial approximation Jackson theorems Moduli of continuity K-Functionals Realization 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    B. Bojanov (to appear):A Jackson type theorem for Chebyshev systems. Math. Balkanica.Google Scholar
  2. 2.
    J. Clunie, T. Kövari (1968):On integral functions having prescribed asymptotic growth, II. Canad. J. Math.,20:7–20.zbMATHGoogle Scholar
  3. 3.
    Z. Ditzian, V. Totik (1987): Moduli of Smoothness. Springer Series in Computational Mathematics, Vol. 9. Berlin: Springer-Verlag.Google Scholar
  4. 4.
    Z. Ditzian, V. H. Hristov, K. G. Ivanov (1995):Moduli of smoothness and K-functionals in L p, 0<p<1. Constr. Approx.,11:67–83.zbMATHCrossRefGoogle Scholar
  5. 5.
    R. A. Devore, V. A. Popov (1988):Interpolation of Besov spaces. Trans. Amer. Math. Soc.,305:397–414.zbMATHCrossRefGoogle Scholar
  6. 6.
    R. A. Devore, D. Leviatan, X. M. Yu (1992):Polynomial approximation in L p (0<p<1). Constr. Approx.,8:187–201.zbMATHCrossRefGoogle Scholar
  7. 7.
    G. Freud (1977):On Markov-Bernstein type inequalities and their applications. J. Approx. Theory,19:22–37.zbMATHCrossRefGoogle Scholar
  8. 8.
    G. Freud, H. N. Mhaskar (1983):K-Functionals and moduli of continuity in weighted polynomial approximation. Arkiv. Matematik,21:145–161.CrossRefGoogle Scholar
  9. 9.
    V. H. Hristov, K. G. Ivanov (1990):Realization of K-functionals on subsets and constrained approximation. Math. Balkanica, 4 (New Series),3:236–257.Google Scholar
  10. 10.
    K. G. Ivanov, V. Totik (1990):Fast decreasing polynomials. Constr. Approx.,6:1–20.zbMATHCrossRefGoogle Scholar
  11. 11.
    P. Koosis (1988): The Logarithmic Integral I. Cambridge Advanced Studies in Mathematics, Vol. 12. Cambridge: Cambridge University Press.Google Scholar
  12. 12.
    P. Koosis (1992): The Logarithmic Integral II. Cambridge Advanced Studies in Mathematics, Vol. 21. Cambridge: Cambridge University Press.Google Scholar
  13. 13.
    A. Kroo, J. Szabados (1995):Weighted polynomial approximation on the real line. J. Approx. Theory,83:41–64.zbMATHCrossRefGoogle Scholar
  14. 14.
    D. Leviatan, X. M. Yu (1993): Shape Preserving Approximation by Polynomials inL p. Manuscript.Google Scholar
  15. 15.
    A. L. Levin, D. S. Lubinsky (1990):L Markov and Bernstein inequalities for Freud weights. SIAM J. Math. Anal.,21:1065–1082.zbMATHCrossRefGoogle Scholar
  16. 16.
    A. L. Levin, D. S. Lubinsky (1992):Christoffel functions, orthogonal polynomials, and Nevai’s conjecture for Freud weights. Constr. Approx.,8:463–535.zbMATHCrossRefGoogle Scholar
  17. 17.
    A. L. Levin, D. S. Lubinsky (1994):L p Markov-Bernstein inequalities for Freud weights. J. Approx. Theory,77:229–248.zbMATHCrossRefGoogle Scholar
  18. 18.
    G. G. Lorentz (1986): Approximation of Functions, 2nd edn. New York: Chelsea.zbMATHGoogle Scholar
  19. 19.
    D. S. Lubinsky (1989): Strong Asymptotics for Extremal Errors and Polynomials Associated with Erdös Type Weights. Pitman Research Notes in Mathematics, Vol. 202. Harlow, Essex: Longman.zbMATHGoogle Scholar
  20. 20.
    D. S. Lubinsky, P. Nevai (1987):Markov-Bernstein inequalities revisited. Chinese J. Approx. Theory Appl.,3(4):98–119.zbMATHGoogle Scholar
  21. 21.
    D. S. Lubinsky, E. B. Saff (1988): Strong Asymptotics for Extremal Polynomials Associated with Exponential Weights. Lecture Notes in Mathematics, Vol. 1305. Berlin: Springer-Verlag.Google Scholar
  22. 22.
    H. N. Mhaskar, E. B. Saff (1984):Extremal problems for polynomials with exponential weights. Trans. Amer. Math. Soc.,285:203–234.zbMATHCrossRefGoogle Scholar
  23. 23.
    H. N. Mhaskar, E. B. Saff (1985):Where does the sup-norm of a weighted polynomial live? Constr. Approx.,1:71–91.zbMATHCrossRefGoogle Scholar
  24. 24.
    H. N. Mhaskar, E. B. Saff (1987):Where does the L p norm of a weighted polynomial live? Trans. Amer. Math. Soc.,303:109–124.zbMATHCrossRefGoogle Scholar
  25. 25.
    P. Nevai (1979): Orthogonal Polynomials. Memoirs of the American Mathematical Society, No. 213. Providence, RI: American Mathematical Society.Google Scholar
  26. 26.
    P. Nevai (1986):Geza-Freud, orthogonal polynomials and Christoffel functions. A case study. J. Approx. Theory,48:3–167.zbMATHCrossRefGoogle Scholar
  27. 27.
    P. Nevai, ed. (1990): Orthogonal Polynomials, Theory and Practice. NATO ASI Series, Vol. 294. Dordrecht: Kluwer.zbMATHGoogle Scholar
  28. 28.
    P. Nevai, P. Vertesi (1985):Mean convergence of Hermite-Fejer interpolation. J. Math. Anal. Appl.,105:26–58.zbMATHCrossRefGoogle Scholar
  29. 29.
    P. P. Petrushev, P. Popov (1987): Rational Approximation of Real Functions. Cambridge: Cambridge University Press.zbMATHGoogle Scholar
  30. 30.
    E. B. Saff, V. Totik (to appear): Logarithmic Potential with External Fields. New York: Springer-Verlag.Google Scholar
  31. 31.
    U. Schmid (1992):On power series with non-negative coefficients. Complex Variables,18:187–192.zbMATHGoogle Scholar

Copyright information

© Springer-Verlag New York Inc 1997

Authors and Affiliations

  • Z. Ditzian
    • 1
  • D. S. Lubinsky
    • 2
  1. 1.Department of MathematicsThe University of AlbertaEdmontonCanada
  2. 2.Department of MathematicsUniversity of the WitwatersrandRepublic of South Africa

Personalised recommendations